Hail, Barber
- When
- April 26, 6:10 PM CST
- Where
- Barber County, 5.01 mi E of Kiowa Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.010, -98.410
One severe thunderstorm was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One severe thunderstorm was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 5:40 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 640 PM CDT TUE APR 26 2016 ...Updated for Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 200 PM CDT Tue Apr 26 2016 Strong to severe thunderstorms are likely across central and potentially eastern portions of southwest Kansas this evening as short range models indicate an extremely strong closed off upper level low lifting northward across eastern Wyoming tonight. Meanwhile, a series of H5 vort maxima will cycle northeast into the high plains of western Kansas within an increasingly divergent flow this evening as the trough axis pivots, becoming more negatively tilted. Near the surface, a deepening low across eastern Colorado...with an attendant warm front stretching into northern Kansas...is projected to dislodge into western Kansas this evening while an established dryline anchored across central Kansas is expected to retreat somewhat across south central Kansas. Ahead of the dryline...strong moisture advection within a prevailing southerly flow is pushing surface dewpoints well into the 60s(F), further increasing low/mid level instability. Short range model soundings point to SBCAPE values upward of 3000 to 4000 J/KG initially across eastern south central Kansas with favorable vertical shear profiles, not to mention a left exit region to the upper level jet setting up across central Kansas through early this evening. As a result, thunderstorm development is expected in the vicinity of the dryline late this afternoon with westward development possible across south central Kansas throughout the evening hours. Very large hail and damaging winds will be the primary threat, however, tornadoes are possible with the strongest storms. Much cooler temperatures can be expected for lows tonight, at least across west central and portions of southwest Kansas, as the aforementioned cold front begins to push through western Kansas late tonight. Colder air will spill into extreme western Kansas toward daybreak Wednesday with the 0C H85 isotherm dropping as far south as northwest Kansas. Considering much drier air has already spread across extreme southwest Kansas, look for lows down into the 30s(F) across west central Kansas to the 40s(F) and possibly the 50s(F) southeast toward south central Kansas. The colder air will continue to filter southward into western Kansas Wednesday lowering H85 temperatures below 10C across central Kansas to near 15C in extreme southwest Kansas. Depending on lingering cloud cover, highs may struggle to reach the 60s(F) in central Kansas with 60s(F) more likely further southwest. Highs in the lower 70s(F) are still possible closer to the Oklahoma border. .LONG TERM...(Wednesday night through Tuesday) Issued at 255 PM CDT Tue Apr 26 2016 Drier conditions are likely Wednesday night into Thursday as a weak upper level ridge of high pressure moves east across the Central Plains. Factoring in the drier air mass migrating southward into western Kansas combined with a weaker flow aloft, chances for precip will be nearly non-existent early in the period. Precip chances pick up Thursday night into Friday as an upper level trough of low pressure moves eastward into the Four Corners Region, setting up a divergent flow aloft across the high plains of western Kansas. Meanwhile, the GFS and ECMWF both project a virtually stalled frontal boundary extending eastward generally across the Texas Panhandle from a surface low with an easterly upslope flow developing across southwest and central Kansas. As a result, showers and thunderstorms will be possible across the region late in the week and potentially into the early part of the weekend as the upper level trough begins to lift northeast across the high plains by Saturday. Broad surface high pressure shifting slowly eastward across the Northern Plains will influence an easterly upslope flow across western Kansas Thursday and Friday, reinforcing a cooler air mass settled across the region with H85 temperatures hovering around to a little below 10C. Depending on the extent of any cloud cover, highs are only expected to reach the 60s(F) with the mid to upper 50s(F) a possibility considering any prolonged cloud cover, not to mention precip. The cooler pattern will likely persist into the weekend as another cold front is projected to push through western Kansas early in the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 636 PM CDT Tue Apr 26 2016 A gust front from high based showers had moved across Garden to Dodge with southwest to west winds of 28-38kt. These strong winds will continue through 01-02Z then become light and variable. A cold front around 06-08Z will switch winds to the northwest at 15-25kt with some MVFR cigs possible and light rain showers. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 65 41 65 / 20 20 0 10 GCK 43 65 38 64 / 20 20 0 10 EHA 42 65 38 66 / 10 10 0 10 LBL 43 65 40 68 / 10 10 0 10 HYS 46 63 38 62 / 30 30 0 10 P28 52 72 45 70 / 30 10 0 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE APR 26 2016 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CDT TUE APR 26 2016 /400 AM MDT TUE APR 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL, SOUTH CENTRAL AND PARTS OF SOUTHWEST KANSAS LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER IS EXPECTED WITH SOME OF THE THUNDERSTORMS ALONG THE HIGHWAY 281 CORRIDOR PRODUCING HAIL UP TO SOFTBALL SIZE. A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THE STORMS IN THIS AREA. FARTHER WEST, TOWARD ASHLAND, DODGE CITY AND NESS CITY, SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCH DIAMETER HAIL ALONG WITH AN ISOLATED TORNADO. THE STORMS WILL CONTINUE INTO THE EVENING BEFORE MOVING EAST AND NORTH OF THE AREA BY MIDNIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH WESTERN KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. WHILE THE THREAT FOR SEVERE WEATHER FROM THESE STORMS WILL BE LOW. THERE WILL BE SOME POTENTIAL FOR FLOODING IN A FEW LOCATIONS. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR AREAS ALONG AND EAST OF HIGHWAY 283. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 402 PM CDT TUE APR 26 2016 KSZ085-086-262145- SEWARD KS-STEVENS KS- 402 PM CDT TUE APR 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS AND SOUTHWESTERN SEWARD COUNTIES UNTIL 445 PM CDT... AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF HUGOTON...MOVING NORTHEAST AT 40 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LIBERAL...HUGOTON...WOODS AND HAYNE. LAT...LON 3700 10153 3734 10114 3700 10066 TIME...MOT...LOC 2101Z 237DEG 37KT 3699 10127 SUGDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 510 PM CDT TUE APR 26 2016 KSZ084>088-262300- SEWARD KS-MEADE KS-CLARK KS-STEVENS KS-MORTON KS- 510 PM CDT TUE APR 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON...STEVENS... SEWARD...SOUTHWESTERN CLARK AND MEADE COUNTIES UNTIL 600 PM CDT... AT 510 PM CDT...DOPPLER RADAR WAS TRACKING VIRGA SHOWERS 9 MILES SOUTH OF WOODS...MOVING NORTHEAST AT 55 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LIBERAL...HUGOTON...MEADE...FOWLER...KISMET...ROLLA...MOSCOW...FETERITA... MISSLER...MEADE STATE PARK...WOODS...CAVE...HAYNE AND PLAINS. LAT...LON 3700 10172 3738 10156 3738 10012 3700 10000 TIME...MOT...LOC 2210Z 240DEG 49KT 3703 10111 SUGDEN
The Vance AFB radar (KVNX), 39 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632256.